Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Existence of weak solutions to the elastic string equations in three dimensions

Author: Andrea M. Reiff
Journal: Quart. Appl. Math. 60 (2002), 401-424
MSC: Primary 35L65; Secondary 74H20
DOI: https://doi.org/10.1090/qam/1914433
MathSciNet review: MR1914433
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Many applied problems resulting in hyperbolic conservation laws are nonstrictly hyperbolic. As of yet, there is no comprehensive theory to describe the solutions of these systems. We examine the equations modeling an elastic string of infinite length in three-dimensional space, restricted to possess non-simple eigenvalues of constant multiplicity. We show that there exists a weak solution of the nonstrictly hyperbolic conservation law when the total variation of the initial data is sufficiently small. The proof technique is similar to Glimm's classical existence for hyperbolic conservation laws, but necessarily departs from Glimm's proof by not requiring strict hyperbolicity.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 35L65, 74H20

Retrieve articles in all journals with MSC: 35L65, 74H20

Additional Information

DOI: https://doi.org/10.1090/qam/1914433
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society